Florida, 2016Hail and Damaging Winds in Florida, July 21, 2016
July 21, 2016 · NWS TBW · 6 events in 3 counties and zones
Early afternoon thunderstorms developed along the Gulf Coast and produced gusty winds, hail and excessive lightning across Manatee, Pinellas and Levy counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early afternoon thunderstorms developed along the Gulf Coast and produced gusty winds, hail and excessive lightning across Manatee, Pinellas and Levy counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 12:44 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 21, 12:44 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
144 PM EDT THU JUL 21 2016
.AVIATION...Overall VFR conditions are expected at all terminals
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Have put
VCTS for all terminals and a TEMPO TSRA group at FMY/RSw/PGD for
lowered CIGS/VSBY in thunderstorms from 18Z through 20Z. Winds
will remain out of an easterly direction, with an afternoon sea
breeze setting up at TPA/PIE/SRQ causing an onshore wind flow from
18Z through 00Z.
&&
.Prev Discussion... /issued 926 AM EDT THU JUL 21 2016/
UPDATE...Another day of predominately easterly wind flow can be
expected today. A west coast sea breeze will set up along the coast
this afternoon. The easterly winds will be just strong enough to
keep it pretty close to the coast, only making it about 10-15 miles
inland at best. That radar is showing some stray showers along the
east coast very similiar to what we saw yesterday at this time. The
12z sounding is a little more moist that 24 hours ago, but the
overall indices are very similiar. The HRRR guidance is also showing
a similiar trend to what we saw yesterday with scattered afternoon
showers and storms streaming in from the east. Current forecast
looks good for now with 30-50 pops starting at 18z. No updates
needed at this time.
AVIATION...VFR conditions are expected at all terminals early
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Winds will
start out from an easterly direction, with an afternoon sea breeze
setting up at TPA/PIE/SRQ causing an onshore wind flow from 17Z
through 00Z.
MARINE...The low level ridge axis will remain north of the waters
into the weekend keeping a rather light easterly flow across the
area with winds shifting to onshore near the coast with the sea
breeze during each afternoon. Early next week the ridge axis will
sink south some into the region continuing the light winds and
slight seas. The only hazard will be higher winds and seas in the
vicinity of isolated to scattered mainly nighttime and morning
thunderstorms.
&&
.Preliminary Point Temps/PoPs...
TPA 77 91 77 92 / 30 50 30 40
FMY 75 91 75 91 / 30 70 30 60
GIF 75 93 75 93 / 20 50 30 40
SRQ 76 92 76 90 / 30 50 30 40
BKV 73 93 73 93 / 30 50 30 40
SPG 78 92 79 92 / 30 50 30 40
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE...74/Wynn
MID TERM/LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Jul 21, 3:37 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
437 AM EDT THU JUL 21 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-220845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
437 AM EDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP...MOVING
WEST THROUGH THE AFTERNOON. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY DURING
THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
In the hours before
Special weather statement, Jul 21, 12:16 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
116 PM EDT THU JUL 21 2016
FLZ052-056-057-211800-
HIGHLANDS FL-POLK FL-HARDEE FL-
116 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDEE...
NORTHWESTERN HIGHLANDS AND SOUTH CENTRAL POLK COUNTIES UNTIL 200 PM
EDT...
AT 115 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AVON PARK...MOVING WEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
AVON PARK...FROSTPROOF AND AVON PARK EXECUTIVE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2775 8139 2756 8141 2755 8175 2767 8176
2779 8173
TIME...MOT...LOC 1715Z 093DEG 14KT 2767 8151
AUSTINSpecial weather statement, Jul 21, 1:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
201 PM EDT THU JUL 21 2016
FLZ165-265-211845-
INLAND LEE-COASTAL LEE-
201 PM EDT THU JUL 21 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE
COUNTY...
AT 159 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER LEHIGH
ACRES... MOVING WEST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...LEHIGH ACRES...OLGA...CYPRESS LAKE...
PINE MANOR...BUCKINGHAM...EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...
IONA...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...VILLAS...
MCGREGOR...CHARLESTON PARK...HARLEM HEIGHTS...SAN CARLOS PARK...
THREE OAKS...FORT MYERS VILLAS AND PAGE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2675 8157 2650 8162 2647 8200 2677 8198
TIME...MOT...LOC 1759Z 106DEG 9KT 2661 8167
Event by event
3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Manatee
- When
- July 21, 1:23 PM EST
- Where
- Manatee County, Whitfield Estate
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.420, -82.580
The roof of an older trailer in the Bayshore Gardens neighborhood was blown off and some debris from that caused minor damage to two neighboring trailers. Winds were estimated at around 45 mph based off radar and nearby observations.
Lightning, Pinellas
- When
- July 21, 2:55 PM EST
- Where
- Pinellas County, 1.58 mi ENE of Saint Petersburg Beach
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 27.715, -82.715
A boat at the Isla Yacht and Country Club was struck by lightning, caught on fire and eventually sunk.
Lightning, Pinellas
- When
- July 21, 3:43 PM EST
- Where
- Pinellas County, 0.83 mi NW of Redington Shores
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.839, -82.839
Pinellas County Fire Rescue reported that a person was struck by lightning on the beach near the Sand Pebble resort. He was transported to a local hospital and survived.
Thunderstorm Wind, Pinellas
- When
- July 21, 4:15 PM EST
- Where
- Pinellas County, 1.4 mi ENE of Crystal Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.090, -82.760
Pinellas County Fire Rescue reported a tree was blown over and collapsed on a residential roof top.
Hail, Levy
- When
- July 21, 6:40 PM EST
- Where
- Levy County, 1.39 mi ESE of Double Sink
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.510, -82.780
The Levy County Emergency Manager reported quarter size hail northeast of Chiefland.
Thunderstorm Wind, Levy
- When
- July 21, 6:40 PM EST
- Where
- Levy County, 1.39 mi ESE of Double Sink
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.510, -82.780
The Levy County Emergency Manager reported a tree down across a road northeast of Chiefland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
- Damaging Wind in Illinois, July 21, 2016$40,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638658, 638659, 638661, 638704, 638709, 638710.